Alert archive / Missouri / Wind Advisories in 2024
Wind Advisory 2, NWS Springfield, MO
NWS Springfield, MO issued this wind advisory at Jan 11, 2024, 2:27 PM CST for 33 counties in Missouri. It took effect at Jan 12, 2024, 12:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2024, 2:27 PM CST (20:27 UTC)
- In effect from
- Jan 12, 2024, 12:00 PM CST
- Expired
- Jan 13, 2024, 12:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Springfield, MO
All 33 counties
Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Shannon County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WWUS73 KSGF 112027 NPWSGF URGENT - WEATHER MESSAGE National Weather Service Springfield MO 227 PM CST Thu Jan 11 2024 MOZ055>058-067>071-077>083-088>098-101>106-121200- /O.NEW.KSGF.WI.Y.0002.240112T1800Z-240113T0600Z/ Benton-Morgan-Miller-Maries-St. Clair-Hickory-Camden-Pulaski- Phelps-Barton-Cedar-Polk-Dallas-Laclede-Texas-Dent-Jasper-Dade- Greene-Webster-Wright-Newton-Lawrence-Christian-Douglas-Howell- Shannon-McDonald-Barry-Stone-Taney-Ozark-Oregon- Including the cities of Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, Mount Vernon, Marionville, Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 227 PM CST Thu Jan 11 2024 ...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central, southwest and west central Missouri. * WHEN...From noon Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds along with wintry precipitation, blowing snow, and icy roads will lead to hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
634 WWUS73 KSGF 120853 NPWSGF URGENT - WEATHER MESSAGE National Weather Service Springfield MO 253 AM CST Fri Jan 12 2024 MOZ055>058-067>071-077>083-088>098-101>106-130600- /O.CON.KSGF.WI.Y.0002.240112T1800Z-240113T0600Z/ Benton-Morgan-Miller-Maries-St. Clair-Hickory-Camden-Pulaski- Phelps-Barton-Cedar-Polk-Dallas-Laclede-Texas-Dent-Jasper-Dade- Greene-Webster-Wright-Newton-Lawrence-Christian-Douglas-Howell- Shannon-McDonald-Barry-Stone-Taney-Ozark-Oregon- Including the cities of Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, Mount Vernon, Marionville, Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 253 AM CST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central, southwest and west central Missouri. * WHEN...From noon Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds along with wintry precipitation, blowing snow, and icy roads will lead to hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
333 WWUS73 KSGF 121821 NPWSGF URGENT - WEATHER MESSAGE National Weather Service Springfield MO 1221 PM CST Fri Jan 12 2024 MOZ055>058-067>071-077>083-088>098-101>106-130600- /O.CON.KSGF.WI.Y.0002.000000T0000Z-240113T0600Z/ Benton-Morgan-Miller-Maries-St. Clair-Hickory-Camden-Pulaski- Phelps-Barton-Cedar-Polk-Dallas-Laclede-Texas-Dent-Jasper-Dade- Greene-Webster-Wright-Newton-Lawrence-Christian-Douglas-Howell- Shannon-McDonald-Barry-Stone-Taney-Ozark-Oregon- Including the cities of Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, Mount Vernon, Marionville, Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 1221 PM CST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, east central, south central, southwest and west central Missouri. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds along with wintry precipitation, blowing snow, and icy roads will lead to hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Jan 11, 11:50 AM CST, 2 hours 37 minutes earlier. Its key messages:
- A storm system will bring rain showers and a few thunderstorms to the area tonight. The main potential hazard will be lightning. There is a 10-20% chance that a few storms will produce small hail.
- Rain will quickly change to light snow from west to east across the area tonight into Friday morning. Watch for rapidly changing road conditions as temperatures quickly fall below freezing, bringing a flash freeze potential.
- Another chance for accumulating snowfall will arrive late Sunday into Monday. 40-60% chance for at least minor road impacts.
- Bitterly cold temperatures and wind chills this weekend into early next week. Increasing likelihood of temperatures below zero with wind chills of -15 to -25 degrees at times on Sunday and Monday.
Area forecast discussion, Jan 11, 11:50 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1150 AM CST Thu Jan 11 2024
.KEY MESSAGES...
- A storm system will bring rain showers and a few thunderstorms
to the area tonight. The main potential hazard will be
lightning. There is a 10-20% chance that a few storms will
produce small hail.
- Rain will quickly change to light snow from west to east
across the area tonight into Friday morning. Watch for rapidly
changing road conditions as temperatures quickly fall below
freezing, bringing a flash freeze potential.
- Another chance for accumulating snowfall will arrive late
Sunday into Monday. 40-60% chance for at least minor road
impacts.
- Bitterly cold temperatures and wind chills this weekend into
early next week. Increasing likelihood of temperatures below
zero with wind chills of -15 to -25 degrees at times on
Sunday and Monday.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 340 AM CST Thurs Jan 11 2024
Current conditions and synoptic pattern:
Water Vapor imagery shows the shortwave trough continuing to
push east of the area, with nighttime microphysics showing clear
skies behind an associated cold front that pushed through the
area yesterday evening. As a result of the clear skies and
radiative cooling, temperatures have been dropping during the
overnight hours, with lows in the mid to upper 20s.
An upper level trough over the Pacific Northwest will traverse
eastward throughout the morning and afternoon, setting the
stage for the first round of inclement weather later this
evening and tonight. As an associated surface low over Colorado
pushes east throughout the day, HREF guidance suggests an
increase in mid to high level cloud cover, with warm air
advection bringing a wide range of afternoon highs to the area.
Areas north of I-44 should remain in the mid to upper 40s,
whereas areas south of I-44 will increase closer to the MO/AR
border in the low to mid 50s.
Gusty conditions today:
As the pressure gradient tightens ahead of the system, areas
along the I-44 corridor can expect breezy conditions this
afternoon and evening, gusting up to 30-35 mph. Gusts up to
20-25 mph are expected in the remaining areas.
This evening through tonight:
The upper level trough will pivot east overnight and into Friday
morning, becoming negatively tilted and lifting into the region
on Friday. The surface low pressure will begin to deepen as it
pushes through Oklahoma before pivoting northeast into the area.
With the more northward track and the warm air and moisture
advecting into the area, showers and thunderstorms will be a
concern this evening into tonight.
Severe weather and flooding potential tonight:
MUCAPE values up to 500-750 J/kg will bring a marginal risk for
elevated hail this evening, mainly along and south of the I-44
corridor. Additionally, the localized probability-matched mean
(LPMM) shows 24-hr QPF of 0.5-1.0 inches in our southeast
counties, with a higher swath just southeast of the area towards
the Missouri bootheel. NBM probabilities show an 80-90% chance
of >0.5 inches, and a 60-80% chance of > 1.0 inches for areas
southeast of a Rolla to West Plains line. WPC has highlighted
this potential/area in a marginal risk in the Excessive
Rainfall Outlook.
Snow potential on Friday:
As this system continues to push through the area, the passage
of the cold front will allow for cold air to advect into the
area, rapidly dropping temperatures below freezing and quickly
transitioning the precipitation to snow from west to east Friday
morning. A band of higher snowfall amounts between 1.0-1.5
inches exists from a Pineville to Springfield to Warsaw line,
with everywhere else seeing less than an inch. For more
information on specific amounts and probabilistic snowfall
amounts, visit weather.gov/sgf/winter. This snow is expected to
continue through the morning and early afternoon before pushing
out of the area by Friday evening.
Gusty winds on Friday:
Strong winds will develop behind this system on Friday. NBM
probabilities of at least 40 mph are in the 60-90% range, with
probabilities of at least 45 mph in the 40-60% range. If current
trends continue, a Wind Advisory will likely be necessary.
Cold Temperatures Friday:
Another concern will be the cold temperatures behind the frontal
passage as temperatures rapidly decrease Friday morning.
Afternoon highs will likely remain below freezing (20-30
degrees) along and west of Hwy 65, with highs in the low to mid
40s east of Hwy 65. With the gusty winds and lower temperatures,
wind chills will drop down into the lower single digits and
even into the negatives Friday and Friday night.
Uncertainties and Impacts:
The snowfall combined with gusty winds will bring a concern for
blowing snow across the area. The Probabilistic Winter Storm
Severity Index (P-WSSI) shows a 20-40% chance of minor traveling
impacts, with localized areas north of I-44 up to 50%. This is
mainly due to blowing and falling snow. Additionally, there
remains some uncertainty with the timing of the freezing line
(and hence the changeover from rain to snow), however current
guidance suggests this will occur around the time for the
morning commute. If this occurs, higher traveling impacts will
be likely. With the uncertainty still involved, we opted out of
issuing any Winter Weather Advisory for the Friday timeframe
during this shift. As confidence increases, future shifts will
need to revisit this potential.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 340 AM CST Thurs Jan 11 2024
Friday night through Saturday:
As the system pushes out of the region, an Arctic high pressure
system will begin to push south into the central Plains. As a
result, well below normal temperatures are expected, with
overnight lows Friday night remaining in the low teens to upper
single digits, and wind chills dropping near zero and into the
negative single digits. Saturday night will be even colder, with
wind chills between 0 to -15 degrees over the majority of the
area. A Wind Chill Advisory may be needed if models continue
this trend.
Bitter cold Sunday through Tuesday:
An arctic front will bring the coldest temperatures of the
season so far both Sunday night and Monday night as a shortwave
approaches the region from the Plains. High temperatures on
Sunday and Monday are expected to remain in the single digits to
low teens, with overnight lows dipping down into the negative
single digits across the majority of the area. Confidence
continues to increase in wind chills reaching the -15 to -25
degree range across the entire forecast area. If this does
occur, a Wind Chill Warning would be warranted for parts of the
area, with a Wind Chill Advisory in other parts. With still
being several days out from this timeframe, we'll continue to
assess future trends, however those who may be more vulnerable
to the bitter cold temperatures and wind chills should prepare
now for this Arctic airmass.
Snow potential Sunday into Monday:
As the shortwave trough pushes through the region, there exists
the potential for a swath of snowfall over the area. While it
remains too early to discuss specific snowfall amounts, ensemble
members continue to show the potential for this system to
produce light, fluffy snow. This would bring the potential for
more efficient snow accumulations and higher impacts. The P-WSSI
currently shows a 40-60% chance of minor impacts, especially
along and south of Hwy 60 (with the higher probabilities closer
to the MO/AR border).
Uncertainties:
With this system still several days out and being tied to a
shortwave trough, there remains large uncertainties with the
track, which would heavily determine specific snowfall amounts
and impacts. Make sure to stay updated with the latest forecast
as we approach this timeframe and confidence increases.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1150 AM CST Thu Jan 11 2024
A strong system moves into the area tonight and continues
through Friday. Expect cloud cover to be on the increase through
this afternoon, with gusty south-southeast winds at 20 to 30
knots. Scattered showers and a few thunderstorms overspread the
area this evening into tonight, with MVFR conditions likely to
develop. By early Friday morning, a strong cold front turns wind
direction out of the west-northwest with wind gusts of 30 to 40
knots. Rain will changeover to a wintry mix and eventually all
snow with the frontal passage. Precipitation ends from west to
east into late morning and early afternoon. Gusty winds continue
into the later part of the TAF period with MVFR to IFR flight
conditions persisting.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 4 AM to noon CST Friday for
KSZ073-097-101.
MO...Winter Weather Advisory from 4 AM to noon CST Friday for
MOZ055>058-066>071-077>083-088>096-101>105.
&&
SHORT TERM...Melto
LONG TERM...Melto
AVIATION...PerezHazardous weather outlook, Jan 11, 4:08 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 408 AM CST Thu Jan 11 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 408 AM CST Thu Jan 11 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited lightning risk. Limited excessive cold risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. Limited snow risk. DISCUSSION... Gusty winds up to 30-35 mph are expected this afternoon and evening, mainly along I-44. A storm system will impact the region tonight into Friday. Showers and a few thunderstorms are expected tonight, with the main potential hazard being cloud to ground lightning. A few storms may produce small hail across southern Missouri. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The rain will then quickly change to light snow from west to east across the area Friday morning with strong and gusty northwest winds developing. Wind gusts up to 45 mph are expected. There is a 40 to 60 percent chance for minor road impacts due to the snow and strong winds with this system. An additional storm system may then bring more snow to the region from late Sunday into Monday. There is a 30 to 60 percent chance for at least minor road impacts, especially across southern Missouri. Confidence is high that an Arctic airmass will filter into the region from Friday into early next week. Wind chill values will fall into the -15 to -25 range at times, especially from Sunday into Monday. Air temperatures will likely fall below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Melto
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:21 PM CST | Winter Weather Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 28 hr |
Nearby
Wind Advisories in Missouri, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.